Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Des Moines, IA

April 24, 2016Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2016, 6:33 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2016, 6:33 PM CDT (23:33 UTC)
Expired
Apr 24, 2016, 7:00 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:36 PM CDTHAIL 1Emmetsburg, IANICKEL TO QUARTER SIZE HAIL.
Apr 24, 6:45 PM CDTTSTM WND GST 65Ringsted, IAVIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KDMX 242333
SVRDMX
IAC063-109-147-250015-
/O.NEW.KDMX.SV.W.0005.160424T2333Z-160425T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PALO ALTO COUNTY IN NORTHWESTERN IOWA...
  EASTERN EMMET COUNTY IN NORTHWESTERN IOWA...
  NORTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 715 PM CDT

* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF EMMETSBURG...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EMMETSBURG...FIVE ISLAND LAKE...INGHAM LAKE...OKAMANPEDAN LAKE...SWAN
  LAKE...HIGH LAKE...ARMSTRONG...GRAETTINGER...RINGSTED...GRUVER...
  DOLLIVER...KEARNEY STATE PARK...WOLDEN COUNTY PARK...OKAMANPEDAN STATE
  PARK AND EMMETSBURG MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4341 9434 4305 9467 4313 9488 4350 9463
      4350 9459
TIME...MOT...LOC 2333Z 209DEG 37KT 4316 9475 

HAIL...1.00IN
WIND...60MPH
 
$$

BOKSA
5 follow-up statements
078 
WWUS53 KDMX 242339
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SUN APR 24 2016

IAC063-109-147-250015-
/O.CON.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
PALO ALTO IA-EMMET IA-KOSSUTH IA-
639 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PALO ALTO...EASTERN EMMET AND NORTHWESTERN KOSSUTH
COUNTIES...

AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF FIVE ISLAND LAKE...OR 6 MILES NORTH OF EMMETSBURG...MOVING
NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 637PM QUARTER SIZE HAIL WAS
         REPORTED IN EMMETSBURG. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...INGHAM LAKE...OKAMANPEDAN LAKE...SWAN
LAKE...HIGH LAKE...ARMSTRONG...GRAETTINGER...RINGSTED...GRUVER...DOLLIVER...
KEARNEY STATE PARK...WOLDEN COUNTY PARK...OKAMANPEDAN STATE PARK AND
EMMETSBURG MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4341 9434 4305 9467 4313 9488 4350 9463
      4350 9459
TIME...MOT...LOC 2338Z 209DEG 37KT 4321 9471 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOKSA
109 
WWUS53 KDMX 242342
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SUN APR 24 2016

IAC063-109-147-250015-
/O.CON.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
PALO ALTO IA-EMMET IA-KOSSUTH IA-
642 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PALO ALTO...EASTERN EMMET AND NORTHWESTERN KOSSUTH
COUNTIES...

AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HIGH LAKE...OR 8 MILES NORTH OF EMMETSBURG...MOVING NORTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 637 PM QUARTER SIZE HAIL WAS
         REPORTED IN EMMETSBURG AND 50 MPH WINDS WERE REPORTED BY
         GRAETTINGER.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...INGHAM LAKE...OKAMANPEDAN LAKE...SWAN
LAKE...HIGH LAKE...ARMSTRONG...GRAETTINGER...RINGSTED...GRUVER...DOLLIVER...
KEARNEY STATE PARK...WOLDEN COUNTY PARK...OKAMANPEDAN STATE PARK AND
EMMETSBURG MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4341 9434 4305 9467 4313 9488 4350 9463
      4350 9459
TIME...MOT...LOC 2340Z 209DEG 37KT 4323 9470 

HAIL...1.00IN
WIND...60MPH
 
$$

BOKSA
574 
WWUS53 KDMX 242350
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN APR 24 2016

IAC063-109-147-250015-
/O.CON.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
PALO ALTO IA-EMMET IA-KOSSUTH IA-
650 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PALO ALTO...EASTERN EMMET AND NORTHWESTERN KOSSUTH
COUNTIES...

AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
INGHAM LAKE...OR 14 MILES NORTHEAST OF EMMETSBURG...MOVING NORTHEAST
AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...SWAN LAKE...HIGH LAKE...OKAMANPEDAN LAKE...ARMSTRONG...
RINGSTED...DOLLIVER...WOLDEN COUNTY PARK AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4325 9449 4326 9474 4350 9463 4350 9459
      4341 9434
TIME...MOT...LOC 2350Z 228DEG 45KT 4329 9453 

HAIL...<.75IN
WIND...60MPH
 
$$

BOKSA
651 
WWUS53 KDMX 242351
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SUN APR 24 2016

IAC147-250001-
/O.CAN.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
PALO ALTO IA-
651 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PALO ALTO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN IOWA.

LAT...LON 4341 9434 4325 9449 4326 9474 4350 9463
      4350 9459
TIME...MOT...LOC 2351Z 228DEG 45KT 4330 9451 

$$

IAC063-109-250015-
/O.CON.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
EMMET IA-KOSSUTH IA-
651 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN EMMET AND NORTHWESTERN KOSSUTH COUNTIES...

AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SWAN LAKE...OR 15 MILES NORTHEAST OF EMMETSBURG...MOVING NORTHEAST
AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...SWAN LAKE...HIGH LAKE...OKAMANPEDAN LAKE...ARMSTRONG...
RINGSTED...DOLLIVER...WOLDEN COUNTY PARK AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4341 9434 4325 9449 4326 9474 4350 9463
      4350 9459
TIME...MOT...LOC 2351Z 228DEG 45KT 4330 9451 

HAIL...<.75IN
WIND...60MPH
 
$$

BOKSA
036 
WWUS53 KDMX 250000
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT SUN APR 24 2016

IAC063-109-250010-
/O.CAN.KDMX.SV.W.0005.000000T0000Z-160425T0015Z/
EMMET IA-KOSSUTH IA-
700 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET AND NORTHWESTERN
KOSSUTH COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN IOWA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .

LAT...LON 4341 9434 4325 9449 4326 9474 4350 9463
      4350 9459
TIME...MOT...LOC 2358Z 209DEG 37KT 4339 9444 

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:31 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Apr 24, 12:31 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1231 PM CDT SUN APR 24 2016

.SHORT TERM.../TODAY/
ISSUED AT 321 AM CDT SUN APR 24 2016

MAIN CONCERNS ARE LATE DAY CHANCES FOR CONVECTION ALONG WITH MAX
TEMPS/CLOUD COVER TODAY. SOUTHWEST WINDS WILL ALSO BE GUSTY IN THE
AFTERNOON HOURS. MOST OF THE HIRES MODELS HAVE SHOWERS AND SCT
THUNDER THIS MORNING OVER THE FAR WEST AS EARLY MORNING LOW LEVEL
JET PEAKS PRIOR TO SUNRISE WITH LINGERING ACTIVITY LESSENING
THROUGH MORNING HOURS. FOR THE MOST PART THIS LOOKS TO ONLY BRUSH
THE FAR WESTERN COUNTIES PRIOR TO 15Z-16Z WITH LITTLE IF ANY
CHANCE FOR THUNDER THROUGH MID AFTERNOON ACROSS THE REGION...UNTIL
WARMING BEGINS TO DESTABILIZE WEST. WITH THE SLOWING OF THE
WESTERN TROUGH MOVING EAST TODAY...LIKELY THAT INITIATION WILL
TAKE PLACE BETWEEN 20-00Z OVER KS/NE AND THEN MOVE EAST/NORTHEAST
INTO IA. HAVE TRIMMED BACK POP AND CHANCES FOR THUNDER UNTIL THAT
TIME FRAME. SEVERE CHANCES STILL LOOK POSSIBLE OVER THE WEST
ESPECIALLY EARLY IN THE EVENT. SREF BUFR SOUNDINGS ALSO SUPPORT
LATE AFTERNOON INITIATION OVER NEBRASKA THEN HEADING EAST ALONG AN
ESTHERVILLE/CARROLL/CRESTON LINE...THEN MOVING EAST INTO THE
EVENING HOURS. FOR THE MOST PART THE THREATS ARE NOW MORE
LIMITED...TO INCLUDE HAIL AND WIND AS LCLS ARE RUNNING ABIT
HIGH...3500 FT OR HIGHER EVEN ACROSS THE WEST. SO ALL IN ALL THE
MAIN CONCERNS WEST WOULD BE BETWEEN 21-00Z IN THE FIRST
PERIOD...WITH RESIDUAL THREAT FOR SEVERE STORMS THOUGH WITH
WEAKENING CAPE HEADING EAST TOWARD CENTRAL IOWA INTO THE EVENING
HOURS. HIGHS TODAY WILL BE WARMER IN THE EAST/SOUTHEAST AS
LEFTOVER CI BLOWOFF AND INCREASING CLOUDS OVER THE WEST WILL CAP
HIGHS IN THE MID 70S. ELSEWHERE...UPPER 70S TO LOWER 80S WILL BE
COMMON SOUTHEAST OF A KALO/KDSM/KLWD LINE. WINDS TODAY WILL RAMP
UP IN THE AFTERNOON WITH SW WINDS TO NEAR 25 GUSTING TO 35/40 MPH
DURING THE DAY.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
ISSUED AT 321 AM CDT SUN APR 24 2016

MAIN CONCERNS INCLUDE SEVERE WEATHER POTENTIAL ON WEDNESDAY...AS
WELL AS THE LONG TERM PERIOD BEING ACTIVE WITH TWO ADDITIONAL WX
EVENTS.

THE FIRST WX EVENT WILL BE ONGOING AT THE BEGINNING OF THE LONG
TERM PERIOD...ESPECIALLY ACROSS THE WESTERN AND CENTRAL CWA.
SHRA/TSRA THAT ARE EXPECTED TO DEVELOP THIS AFTERNOON INVOF THE
MISSOURI RIVER WILL BE MOVING EASTWARD INTO THE CWA. MODEL
SOLUTIONS HAVE BEEN TRENDING SLOWER WITH THE EASTWARD ADVANCE OF
THE CONVECTION AS WELL AS FORCING. BY THE TIME IT ARRIVES IN THE
CWA...SVR THREAT WILL BE MINIMAL DUE TO THE BOUNDARY LAYER
STABILIZING.

DRY SLOT MOVING IN FROM THE WEST WILL ALSO HELP MITIGATE POPS
OVERNIGHT TONIGHT INTO MONDAY MORNING. SURFACE LOW PRESSURE AS
WELL AS UPPER-LEVEL CYCLONIC FLOW WILL INFLUENCE THE STATE ON
MONDAY. PCPN CHANCES WILL BE CONFINED TO FAR NORTHERN IOWA AS WELL
AS EASTERN PORTIONS OF THE STATE WHERE MOISTURE AND FORCING WILL
BE MORE PLENTIFUL AND COINCIDENT. EXPECT A RIBBON OF MOSTLY SUNNY
SKIES FOR A WHILE ON MONDAY FROM SOUTHWEST INTO CENTRAL IOWA WHERE
THE COLUMN WILL BE ABLE TO DRY OUT RELATIVE TO OTHER PORTIONS OF
THE STATE. ELSEWHERE...PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED.
DEPARTING SYSTEM WILL PULL A SURFACE COLD FRONT THROUGH THE CWA ON
MONDAY...WITH A PACIFIC AIR MASS BEHIND IT WHICH WILL COOL DOWN
TEMPERATURES FOR MONDAY NIGHT INTO TUESDAY.

ATTENTION THEN TURNS TO THE POTENTIAL MID-WEEK SEVERE WEATHER
EVENT. STRONG...PROGRESSIVE UPPER-LEVEL TROF WILL DEVELOP A CLOSED
UPPER-LEVEL LOW ACROSS THE ROCKY MOUNTAINS MONDAY INTO MONDAY
NIGHT. ASSOCIATED CLOSED LOW / PV ANOMALY CONTINUE PUSHING
EASTWARD AND WILL AFFECT OUR WEATHER BY TUESDAY EVENING. AREA OF
WAA AND BROAD ASCENT...AS WELL AS THETA-E ADVECTION...WILL PRECEDE
THIS DISTURBANCE AS IT APPROACHES THE CWA TUESDAY NIGHT...BRINGING
RENEWED SHRA/TSRA CHANCES.

AFTER A RELATIVE LULL IN SHRA/TSRA ACTIVITY WEDNESDAY
MORNING...SOME MODEL SOLUTIONS SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE SOUTHERN CWA FROM MIDDAY WEDNESDAY INTO THE
EVENING. GFS BRINGS THE WARM SECTOR INTO THE FAR SOUTHERN CWA
WHILE THE ECMWF KEEPS IT SOUTH. IF THE WARM SECTOR DOES MANAGE TO
REACH THE SOUTHERN CWA...THEN THERE WILL BE A WINDOW WHERE ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE WHERE STORMS CAN BECOME
SURFACE BASED. 0-6 KM BULK SHEAR VALUES SUGGEST THE POTENTIAL FOR
ROTATING UPDRAFTS ALONG WITH AMPLE SBCAPE AS WELL AS DIRECTIONAL
SHEAR AND RELATIVELY LOW LCLS. ANY ELEVATED STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL PRIMARILY AND DAMAGING WINDS
SECONDARILY. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL GIVEN ELEVATED PWAT VALUES...HOWEVER STANDARDIZED
ANOMALIES FOR PWAT AND WIDESPREAD HEAVY RAIN PARAMETERS ARE
RATHER UNIMPRESSIVE DURING THIS TIME. UPPER-LEVEL PV ANOMALY IS
PROGGED TO BE SOMEWHAT SLOW TO DEPART THE CWA...SO HAVE CONTINUED
POPS INTO THURSDAY GIVEN PRESENCE OF WEAK FORCING ALONG WITH AMPLE
MOISTURE.

YET ANOTHER PROGRESSIVE UPPER-LEVEL TROF MOVES ONSHORE THURSDAY
NIGHT AND DEVELOPS A CLOSED LOW OVER THE ROCKY MOUNTAINS ON
FRIDAY. THAT UPPER-LEVEL LOW / PV ANOMALY MOVE EASTWARD AND BRING
ANOTHER WAA REGIME WITH BROAD ASCENT TO THE CWA FRIDAY NIGHT.
ONSET OF PRECIP IN THE CWA WILL BE OVERNIGHT FRIDAY INTO SATURDAY
MORNING. AT THIS TIME THE THREAT OF SEVERE WEATHER ON SATURDAY HAS
DIMINISHED...AS MODEL SOLUTIONS KEEP THE BEST PARAMETERS TO THE
SOUTH OF THE CWA. EVEN SO...SHRA/TSRA CHANCES WILL CONTINUE INTO
SATURDAY WITH THE CWA REMAINING IN REGION OF ISENTROPIC FORCING.

&&

.AVIATION.../FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON/
ISSUED AT 1231 PM CDT SUN APR 24 2016

SOUTHERLY WINDS TO CONTINUE TODAY...WITH MID LEVEL CU FIELD
EXPECTED TO DEVELOP ACROSS THE WESTERN SITES THIS AFTERNOON. LINE
OF THUNDERSTORMS TO DEVELOP ACROSS WESTERN IOWA IN THE LATE
AFTERNOON HOURS TO EARLY EVENING...AND PUSH EAST IMPACTING MANY OF
THE TAF SITES BY MID TO LATE EVENING. THUNDER EXPECTED TO WANE IN
THE OVERNIGHT HOURS...WITH SHOWERS REMAINING SO KEPT THE THUNDER
MENTION OUT OF KALO AND KOTM FOR NOW. WINDS TO BECOME MORE
SOUTHWESTERLY TO WESTERLY INTO MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...ZOGG
AVIATION...BEERENDS
Hazardous weather outlook, Apr 24, 12:39 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1239 PM CDT SUN APR 24 2016

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-251000-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1239 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SOME OF THE STORMS
POSSIBLY BECOMING SEVERE. THE PRIMARY SEVERE THREATS ARE LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE
WEEK. THERE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-251000-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1239 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLY LATE THIS EVENING INTO THE OVERNIGHT
HOURS. A STRONG STORM IS POSSIBLE WITH SMALL HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE
WEEK. SEVERE WEATHER IS POSSIBLE AGAIN WEDNESDAY...MAINLY SOUTH
OF U.S. HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJB

In the hours before

Special weather statement, Apr 24, 5:02 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT SUN APR 24 2016

IAZ033-242300-
SAC IA-
502 PM CDT SUN APR 24 2016

...NICKEL HAIL AND 50 MPH WINDS POSSIBLE...

AT 501 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR GALVA...OR 11
MILES SOUTHWEST OF STORM LAKE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAC
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4256 9539 4256 9528 4249 9534 4248 9539
TIME...MOT...LOC 2201Z 180DEG 26KT 4253 9536

BOKSA
Special weather statement, Apr 24, 6:04 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT SUN APR 24 2016

IAZ004-015-242345-
EMMET IA-PALO ALTO IA-
604 PM CDT SUN APR 24 2016

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA MAY PRODUCE 40
MPH WIND GUSTS AND NICKEL HAIL...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF FIVE ISLAND LAKE...OR 8 MILES NORTH OF EMMETSBURG...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN LAKE AND ARMSTRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4342 9444 4317 9461 4320 9469 4346 9464
TIME...MOT...LOC 2303Z 201DEG 23KT 4323 9462

BOKSA
Special weather statement, Apr 24, 6:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT SUN APR 24 2016

IAZ033-044-045-242345-
CARROLL IA-CRAWFORD IA-SAC IA-
609 PM CDT SUN APR 24 2016

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA MAY PRODUCE NICKEL
HAIL AND WIND GUST TO 55 MPH...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DENISON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...AUBURN...
WESTSIDE...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.

&&

LAT...LON 4240 9508 4230 9486 4222 9486 4190 9521
      4198 9534
TIME...MOT...LOC 2307Z 210DEG 42KT 4200 9525

BOKSA
Special weather statement, Apr 24, 6:15 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT SUN APR 24 2016

IAZ015-242345-
PALO ALTO IA-
615 PM CDT SUN APR 24 2016

...ANOTHER STRONG THUNDERSTORM ENTERING FAR SOUTHWEST EMMET COUNTY
WITH NICKEL HAIL AND 50 MPH WIND GUSTS POSSIBLE...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSH LAKE...OR 15 MILES SOUTHWEST OF EMMETSBURG...MOVING NORTHEAST AT
45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...RUSH LAKE...SILVER LAKE...GRAETTINGER...
AYRSHIRE...CURLEW...EMMETSBURG MUNICIPAL AIRPORT AND KEARNEY STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.

&&

LAT...LON 4313 9451 4291 9480 4291 9492 4302 9492
      4324 9478
TIME...MOT...LOC 2312Z 213DEG 38KT 4295 9487

BOKSA
Special weather statement, Apr 24, 6:25 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN APR 24 2016

IAZ004-005-242345-
EMMET IA-KOSSUTH IA-
625 PM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM NORTHWEST OF RINGSTED WITH 55 MPH WIND
GUSTS AND NICKEL HAIL POSSIBLE...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF SWAN LAKE...OR 14 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...ARMSTRONG AND RINGSTED.

LAT...LON 4350 9422 4326 9455 4326 9457 4331 9466
      4350 9453
TIME...MOT...LOC 2321Z 213DEG 38KT 4333 9456

BOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:02 PM CDTSpecial Weather StatementDMXIda58 min
Apr 24, 6:04 PM CDTSpecial Weather StatementDMXEmmet41 min
Apr 24, 6:09 PM CDTSpecial Weather StatementDMXCarroll36 min
Apr 24, 6:15 PM CDTSpecial Weather StatementDMXPalo Alto30 min
Apr 24, 6:25 PM CDTSpecial Weather StatementDMXEmmet20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.